New to Lamictal? Watch for Rashes

Marcia Purse Health Guide
  • Lamictal - also sold under the generic name lamotrigine - is a medication that was developed to treat seizure disorders like epilepsy. Since then it has also come to be used as a mood stabilizer for people with bipolar disorder. Studies are showing that Lamictal is one of the better mood stabilizers for treating bipolar depression as well as to help control mania and hypomania.

     

    However, when you first start taking Lamictal, your doctor should warn you to report to him or her immediately if a rash develops. Why? Because the rash may be serious or even life-threatening. If you can't get in touch with your prescribing doctor right away, seek emergency treatment.

    Add This Infographic to Your Website or Blog With This Code:

     

    Almost all cases of dangerous rashes caused by Lamictal occur within 2-8 weeks of starting treatment. The occurrence rate in patients taking Lamictal for mood disorders was less than 1 in a thousand during clinical trials, but there isn't enough post-marketing data yet to confirm that number. In patients taking Lamictal for seizure disorders, the rate appears to be about 8 per thousand for children aged 2-16 and 3 per thousand for adults.

     

    Stevens-Johnson Syndrome (SJS) may be caused by Lamictal. SJS is a red or purple rash that spreads quickly. Other symptoms can include tongue or facial swelling, skin coming off, blisters (especially in mouth, nose and eyes). You might have fever, cough, a sore throat or burning eyes before the rash develops.

     

    There can be severe complications of SJS and/or long-term damage. Just a few of these include permanent skin damage, blindness, and massive infections that may be life-threatening. The condition can require from several days to several months of treatment.

     

    Toxic Epidermal Necrolysis (TEN) is a life-threatening condition that causes the skin to peel off in sheets. The condition spreads very quickly and requires very fast treatment, as it affects not only the skin but organs that have mucus linings like the digestive system. Treatment should be done in a burn unit to minimize infection.

     

    Should you be afraid to try Lamictal? No. I take it myself and have not had any problems. What's important is to see a doctor at the first sign of a rash, especially if you have felt sick before the rash appears. And once you get past the first couple of months of treatment with Lamictal, the chances of developing a dangerous rash are extremely remote.

Published On: August 25, 2010